E-360 Edition 19: Questions and Answers

Home > E-360 Edition 19: Questions and Answers

Q: Can I donate blood if I have epilepsy?

A: In Australia, yes, as long as you haven’t had a seizure for at least three years. In some cases the Red Cross blood service need a letter of approval from your doctor, so call 13 14 95 if you have any questions.

Q: I’m wondering if I have laser waxing on my chin will cause me to have a seizure.

A: It is unclear if you will be undergoing laser hair removal therapy or a form of waxing so I will answer for both therapies.

Waxing – unless you have seizures triggered by pain, stress, anxiety or heat this form of hair removal is unlikely to trigger seizures.

Laser therapy – is also unlikely to trigger seizure activity. If you have been diagnosed with photosensitive seizures and would like to undergo the procedure I would advise you to cover your eyes to block any stimuli from the flashes of the laser. The laser flashes are most likely at a rate too low or slow to trigger a seizure, however although it is uncommon, people can rarely experience seizures in a lower range. If at any stage during the procedure you feel strange or unwell, it would be wise to discontinue. If you remain unsure whether to proceed with the procedure it would be worth seeking the advice of your doctor.

Q: I am unable drive my children to school because my seizures aren’t controlled. Is there any way I can get some assistance with public transport costs? I live in NSW.

A: In NSW, there is a School Student Transport Scheme (SSTS), which gives eligible school students free or subsidised travel between home and school, on NSW public transport, including trains, buses, ferries and light rail. Depending on where you’re travelling, you may receive a free school travel pass, a School Opal card, or both.

To be eligible, you need to live a minimum distance from your school to be eligible for a free school travel pass. The minimum distance varies according to the year/grade you are enrolled in that calendar year:

  • Years K to 2 (Infants): no minimum distance
  • Years 3 to 6 (Primary): 1.6 kilometres straight line distance or 2.3 kilometres walking or further
  • Years 7 to 12 (Secondary): 2 kilometres straight line distance or 2.9 kilometres walking or further.

The assessment of walking routes may only take into account the distance and suitability of pedestrian infrastructure. So, for instance if your children have to cross a major road or there are no footpaths in your area, it may be considered unsafe. However, they do expect the supervision of children walking to and from school is the responsibility of their parents and guardians.

School students are entitled to a half fare concession when travelling on public transport. Some transport providers also provide periodical ticket products at a discounted rate. You may wish to contact the transport providers to enquire about which ticket products best suit your needs.

If you are not approved, and you consider that there are special circumstances in your case, such as personal safety or financial hardship issues, you may apply to the SSTS Appeals Panel for an independent review of this decision.

Q: What is Todd’s paralysis?

A: Todd’s paralysis is experienced by some people with epilepsy. It happens after a seizure when it becomes impossible to move all or part of the body. Symptoms occur immediately after a seizure and can last several minutes, sometimes several hours. It is not a stroke, it is the brain recovering from a seizure, and this can have an impact on the body.

Todd’s paralysis commonly affects one hand, arm, or leg, but the condition can affect the whole body. The effects can range from a weakness in one part of the body to a full loss of movement and sensation. Symptoms can also include temporary problems with sight or speech There is no clear cause of Todd’s paralysis. In rare cases, Todd’s paralysis affects people who do not have epilepsy, such as those who have had a head injury. It can also be referred to as Todd’s paresis, Todd’s palsy, or postictal paresis.

Q: What is foetal anticonvulsant syndrome?

A: Foetal anticonvulsant syndrome (FACS) – is a group of malformations that can affect some babies if they are exposed to certain antiepileptic drugs (AEDs) while in the womb.

For women who are taking AEDs, the risk of their baby having a major problem (congenital malformation) depends on the type, number and dose of the medication. The risk for any one drug is about 6 out of 100 (the risk of the general population which is 3 in 100). This risk may increase with the number of drugs.

Symptoms include physical abnormalities as well as developmental, behavioural and learning difficulties. Children with FACS can have a mixture of mild to more serious symptoms.

Research is still quite limited in this area but is improving.

Women with epilepsy who are pregnant and worried about their medication should not stop taking it without talking to their doctor. Stopping your medication makes you more likely to have seizures which can also be a risk to the baby. Most women with epilepsy will have a healthy child.